Alert archive / Kansas / Frost Advisories in 2021
Frost Advisory 3, NWS Goodland, KS
NWS Goodland, KS issued this frost advisory at Oct 20, 2021, 3:54 AM CDT for 12 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado. It took effect at Oct 21, 2021, 4:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2021, 3:54 AM CDT (08:54 UTC)
- In effect from
- Oct 21, 2021, 4:00 AM CDT
- Expired
- Oct 21, 2021, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
718 WWUS73 KGLD 200854 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 254 AM MDT Wed Oct 20 2021 KSZ004-013>016-027>029-042-210000- /O.NEW.KGLD.FR.Y.0003.211021T0900Z-211021T1400Z/ Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Wichita- Including the cities of Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, and Leoti 254 AM MDT Wed Oct 20 2021 /354 AM CDT Wed Oct 20 2021/ ...FROST ADVISORY IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT /9 AM CDT/ THURSDAY... * WHAT...Temperatures between 32 and 36 will result in frost formation. * WHERE...Norton, Sherman, Thomas, Sheridan, Graham, Wallace, Logan, Gove and Wichita Counties. * WHEN...From 3 AM MDT /4 AM CDT/ to 8 AM MDT /9 AM CDT/ Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ COZ090-KSZ001>003-NEZ079>081-210000- /O.NEW.KGLD.FZ.A.0001.211021T0900Z-211021T1400Z/ Yuma-Cheyenne-Rawlins-Decatur-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, St. Francis, Bird City, Atwood, Oberlin, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 254 AM MDT Wed Oct 20 2021 /354 AM CDT Wed Oct 20 2021/ ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures in the upper 20's and lower 30's are possible. * WHERE...In Kansas, Cheyenne, Rawlins and Decatur Counties. In Colorado, Yuma County. In Nebraska, Dundy, Hitchcock and Red Willow Counties. * WHEN...From late tonight to around sunrise Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
4 follow-up statements
520 WWUS73 KGLD 201622 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1022 AM MDT Wed Oct 20 2021 KSZ004-013>016-027>029-042-202200- /O.CON.KGLD.FR.Y.0003.211021T0900Z-211021T1400Z/ Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Wichita- Including the cities of Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, and Leoti 1022 AM MDT Wed Oct 20 2021 /1122 AM CDT Wed Oct 20 2021/ ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT /9 AM CDT/ THURSDAY... * WHAT...Temperatures between 32 and 36 will result in frost formation. * WHERE...Wichita, Thomas, Sherman, Sheridan, Gove, Norton, Graham, Logan and Wallace Counties. * WHEN...From 3 AM MDT /4 AM CDT/ to 8 AM MDT /9 AM CDT/ Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ COZ090-KSZ001>003-NEZ079>081-202200- /O.CON.KGLD.FZ.A.0001.211021T0900Z-211021T1400Z/ Yuma-Cheyenne-Rawlins-Decatur-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, St. Francis, Bird City, Atwood, Oberlin, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1022 AM MDT Wed Oct 20 2021 /1122 AM CDT Wed Oct 20 2021/ ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures in the upper 20s to lower 30s are possible. * WHERE...In Kansas, Rawlins, Decatur and Cheyenne Counties. In Nebraska, Red Willow, Hitchcock and Dundy Counties. In Colorado, Yuma County. * WHEN...From late tonight to around sunrise Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
720 WWUS73 KGLD 202028 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 228 PM MDT Wed Oct 20 2021 COZ090-KSZ001>003-NEZ079>081-210600- /O.UPG.KGLD.FZ.A.0001.211021T0900Z-211021T1400Z/ /O.EXA.KGLD.FR.Y.0003.211021T0900Z-211021T1400Z/ Yuma-Cheyenne-Rawlins-Decatur-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, St. Francis, Bird City, Atwood, Oberlin, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 228 PM MDT Wed Oct 20 2021 /328 PM CDT Wed Oct 20 2021/ ...FROST ADVISORY IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT /9 AM CDT/ THURSDAY... * WHAT...Temperatures as low as 32 to 34 will result in frost formation. There will be isolated areas dropping down into the upper 20s, especially along and north of Highway 34. * WHERE...In Kansas, Cheyenne, Rawlins and Decatur Counties. In Colorado, Yuma County. In Nebraska, Dundy, Hitchcock and Red Willow Counties. * WHEN...From 3 AM MDT /4 AM CDT/ to 8 AM MDT /9 AM CDT/ Thursday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ004-013>016-027>029-042-210600- /O.CON.KGLD.FR.Y.0003.211021T0900Z-211021T1400Z/ Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Wichita- Including the cities of Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, and Leoti 228 PM MDT Wed Oct 20 2021 /328 PM CDT Wed Oct 20 2021/ ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT /9 AM CDT/ THURSDAY... * WHAT...Temperatures as low as 32 to 36 will result in frost formation. * WHERE...Wichita, Thomas, Sherman, Sheridan, Gove, Norton, Graham, Logan and Wallace Counties. * WHEN...From 3 AM MDT /4 AM CDT/ to 8 AM MDT /9 AM CDT/ Thursday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
685 WWUS73 KGLD 210258 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 858 PM MDT Wed Oct 20 2021 COZ090-KSZ001>004-013>016-027>029-042-NEZ079>081-211400- /O.CON.KGLD.FR.Y.0003.211021T0900Z-211021T1400Z/ Yuma-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan- Graham-Wallace-Logan-Gove-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 858 PM MDT Wed Oct 20 2021 /958 PM CDT Wed Oct 20 2021/ ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT /9 AM CDT/ THURSDAY... * WHAT...Temperatures as low as 32 will result in frost formation. There may be isolated areas dropping down into the upper 20s, especially along and north of Highway 34. * WHERE...Portions of northwest and west central Kansas, northeast Colorado and southwest Nebraska. * WHEN...From 3 AM MDT /4 AM CDT/ to 8 AM MDT /9 AM CDT/ Thursday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
127 WWUS73 KGLD 211401 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 801 AM MDT Thu Oct 21 2021 COZ090-KSZ001>004-013>016-027>029-042-NEZ079>081-211515- /O.EXP.KGLD.FR.Y.0003.000000T0000Z-211021T1400Z/ Yuma-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan- Graham-Wallace-Logan-Gove-Wichita-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 801 AM MDT Thu Oct 21 2021 /901 AM CDT Thu Oct 21 2021/ ...FROST ADVISORY HAS EXPIRED... Temperatures have warmed up across the Advisory area prompting the expiration in the affected areas. $$ JN
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Oct 20, 3:47 AM CDT, 7 minutes earlier.
Area forecast discussion, Oct 20, 3:47 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 247 AM MDT Wed Oct 20 2021 .SHORT TERM...(This evening through Friday) Issued at 250 PM MDT Tue Oct 19 2021 Tonight...an upper level low pressure area currently spinning over northeast Colorado/southeast Wyoming will continue moving northeast into north central Nebraska overnight. At the surface, a strong cold front noted by 3 hour pressure rises up to 10mb reaches the northwest 1/2 or so of the forecast area early this evening with surface winds gusting up to 45 mph. After mid evening northwest winds of 15 to 25 mph are expected. Ongoing local research supports at least a mention of blowing dust west of a line from Benkelman, Nebraska to Colby, Kansas through about sunset. Low temperatures fall into the lower 30s in far eastern Colorado, lower 30s to around 40 elsewhere. Wednesday-Wednesday night...as the storm system continues moving away from the area there is good agreement on some weak upper level ridging moving in from the west ahead of another storm system well off the pacific northwest coast. High temperatures are expected to be in the middle 50s to lower 70s. Breezy northwest winds are expected during the day with gusts up to 35 mph as the pressure gradient remains tight through much of the day. High pressure moves in during the night allowing low temperatures to drop into the upper 20s to lower 30s. Frost is a good bet for much of the night across the entire forecast area. Thursday-Thursday night...upper level ridging sharpens a bit west of the Continental Divide in response to the slowly deepening storm off the west coast. High temperatures warm into the middle 60s to lower 70s. Low temperatures wont be quite as cold with readings in the lower 30s to near 40 degrees. Friday...the upper ridge axis slowly moves east toward the Continental Divide. Warmer temperatures are expected with highs in the lower to middle 70s. .LONG TERM...(Saturday through Tuesday) Issued at 245 AM MDT Wed Oct 20 2021 A short wave ridge starts out this period of the forecast. This will transition a trough Sunday. The GFS has an almost zonal flow with the weak trough, while the ECMWF has a closed low over the forecast area. The ECMWF is much cooler than the GFS due to the stronger low. Looking at prior runs of both models, the GFS is the most consistent, with the last six runs showing a similar upper level flow pattern. The ECMWF however changed from a short wave ridge to the closed low with the two model runs. Therefore confidence with the ECMWF solution is low at this time. The GFS solution moves the cool air out by Monday as another short wave ridge moves through. Behind this ridge another trough moves through mid week. This setup looks very similar to the front that moved through yesterday. Breezy winds may move over the forecast area ahead of the front. Behind the front northwest winds will strengthen, as they did Tuesday. Given the dry ground, would expect blowing dust to occur as it did Tuesday. Confidence in precipitation chances mid week is low at this time. The GFS pattern for the trough is resembling a split flow pattern which usually sends precipitation north or south of the forecast area. The ECMWF has a similar split flow look to the pattern. Fire weather concerns stated by the prior shift still on track for this forecast. Monday and Tuesday will approach warning criteria, especially Tuesday when the relative humidities are slightly lower than Monday and the winds are slightly stronger. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 946 PM MDT Tue Oct 19 2021 Update... Lower cloud ceilings have moved in off of bands from the surface low faster than expected. Have modified the TAF to have MVFR ceilings through 9Z as these bands move through. Ceilings are expected to be between 1400-2000ft based on surrounding observations. There will likely be temporary breaks between the bands where VFR conditions will return. Previous Discussion... VFR expected to prevail at both KGLD and KMCK through the TAF period. Surface winds will gradually decrease through the overnight hour as pressure gradient relaxes behind a cold frontal passage earlier. There is a slight risk for MVFR ceilings overnight and through early Wednesday morning, but based on satellite imagery think it will stay just north of both terminals. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JTL AVIATION...024
Hazardous weather outlook, Oct 19, 10:50 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 950 PM MDT Tue Oct 19 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210400- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 950 PM MDT Tue Oct 19 2021 /1050 PM CDT Tue Oct 19 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Elevated fire weather conditions are possible Thursday afternoon and Friday afternoon west of a line from Benkelman to Burlington and Kit Carson. Elevated to near critical fire weather conditions are possible Monday afternoon across far eastern Colorado and along and west of Kansas Highway 27 Tuesday afternoon. The next best chance for frost and freezing temperatures across the Tri-State area will be Wednesday night through Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 3:54 AM CDT | Freeze Watch | GLD | Cheyenne, Decatur, Rawlins | 12 hr |
Nearby
Frost Advisories in Kansas, 2021Frost Advisories in Nebraska, 2021Frost Advisories in Colorado, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.